Pennsylvania, 2020

Winter Storm and Winter Weather in Pennsylvania, December 1 to 2, 2020

December 1 to 2, 2020 · NWS PBZ · 17 events in 17 counties and zones

A winter storm passed through the region December 1st through December 2nd and created up to a foot of snow in some portions of our region. The low pressure system advanced through PA and NY.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A winter storm passed through the region December 1st through December 2nd and created up to a foot of snow in some portions of our region.

The low pressure system advanced through PA and NY. Deep moisture and lift resulted in snow across the Upper Ohio Valley region. Lake enhancement and upsloping also helped with high snowfall totals. During the storm, 850mb temps lingered near -9C and the dendritic growth zone was about 10,000 feet above the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 1, 12:42 AM EST, 18 minutes earlier.

Area forecast discussion, Dec 1, 12:42 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1242 AM EST Tue Dec 1 2020

.SYNOPSIS...
A strong low pressure system will bring rain transitioning to
accumulating today and into early Wednesday morning. Dry weather
returns Wednesday afternoon and Thursday under building high
pressure.

&&

.NEAR TERM /THROUGH TODAY/...

Increasing deep layer moisture and lift will result in more
widespread snow developing overnight as the upper low moves over the
Upper Ohio Valley region. Snow accumulation by morning should range
from 2 to 4 inches across much of Ohio, with lesser amounts to the
east where a later transition to snow, and a later return to more
widespread precip is expected. Maintained all Winter Weather
Advisories and Winter Storm Warnings as previously issued. Made no
other significant changes to the forecast for the late evening
update.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...
Upper trough will then remain situated over the eastern Great Lakes
through the first half of Wednesday, maintaining snow, with some
lake enhancement/upslope for the areas in the Winter Storm Warning.
Winter weather advisories will be maintained for all other areas for
a general 3 to 5 inches of snow.

Based on Hi-Res model soundings, some of the best snowfall rates will
likely occur early afternoon through evening rush hour Tuesday as
a surge of colder air (850mb near -9C) deepens the depth of the
dendritic growth zone (about 10kft).

Snow showers will begin to diminish into the day on Wednesday as
high pressure begins to build.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Brief high pressure should promote dry conditions on Thursday before
precipitation chances increase once again on the van of yet another,
deepening Mississippi Valley low. This should increase precipitation
chances from south to north across the region on Friday. The Friday
evening and Friday night period hints at another Lake Effect scenario
with northwest flow setting up. High pressure once again then
follows this setup with dry conditions to end the extended forecast
period.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Snow should be fairly persistent through the TAF period...maintaining
IFR or lower restrictions. Cigs will could improve slightly later
this morning/afternoon amid increased mixing (which will lead to
gustier aftn wind), but areawide snow/wind should keep visibilities
low.

.Outlook...
Restrictions will slowly improve Tuesday night into Wednesday as the
low pressure system lifts into eastern Canada, with high pressure
building in its wake.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 7 AM EST Wednesday for PAZ009-013>016-
     020>023-029-031-073-075.
     Winter Storm Warning until 7 AM EST Wednesday for PAZ007-008-074-
     076.
OH...Winter Weather Advisory until 7 AM EST Wednesday for OHZ039>041-
     048>050-057>059-068-069.
WV...Winter Weather Advisory until 7 AM EST Wednesday for WVZ001>004-012-
     021-509.
     Winter Storm Warning until 7 AM EST Wednesday for WVZ510>514.

&&
Hazardous weather outlook, Nov 30, 9:56 AM EST, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
956 AM EST Mon Nov 30 2020

PAZ007-008-074-076-WVZ510>514-011500-
Mercer-Venango-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
956 AM EST Mon Nov 30 2020

...WINTER STORM WARNING IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-011500-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
956 AM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ009-013>016-020>023-029-031-073-075-WVZ001>004-012-021-509-011500-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-
Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
956 AM EST Mon Nov 30 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TUESDAY TO 7 AM EST
WEDNESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, western Pennsylvania, northern West
Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 30, 9:53 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
953 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     SNOW             BLUE ROCK               39.80N  81.89W
11/30/2020  E2.0 INCH        MUSKINGUM          OH   BROADCAST MEDIA

&&

EVENT NUMBER PBZ2001470

07
Local storm report, Nov 30, 11:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 PM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 PM     SNOW             ZANESVILLE              39.95N  82.01W
11/30/2020  M1.5 INCH        MUSKINGUM          OH   BROADCAST MEDIA

&&

EVENT NUMBER PBZ2001471

SKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm, 4 winter weather. Local standard time, as filed.

Winter Weather, Allegheny

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Allegheny forecast zone
Reported by
NWS Employee
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Across Allegheny County, 6 to 7.5 inches of snow fell in the span of 20 to 24 hours.

Winter Storm, Butler

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Butler forecast zone
Reported by
CoCoRaHS
Coordinates
40.912, -79.913 (the zone’s center; the record gives no point)

In less than 24 hours 8 to 11.5 inches of snow fell across Butler County. Highest amounts were reported in Mars and Seven Fields. An isolated snow band can be noted on radar between 3 and 7pm in the southern portion of Butler County.

Winter Storm, Indiana

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Indiana forecast zone
Reported by
Trained Spotter

On December 1st 6 to 7 inches of snow fell in about 12 hours in portions of Indiana County.

Winter Storm, Mercer

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

On December 1st 8 to 15 inches of snow fell across Mercer County. 15 inches was reported in Jamestown, PA. 12 inches was reported in Greenville, PA.

Winter Storm, Venango

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Venango forecast zone
Reported by
CoCoRaHS
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

On December 1st 8 to 9.5 inches of snow fell in Venango County in less than 24 hours. Highest reported was observed 6 miles southwest of Titusville, PA.

Winter Storm, Washington

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell in portions of Washington County in less than 24 hours.

Winter Storm, Armstrong

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Armstrong forecast zone
Reported by
Trained Spotter
Coordinates
40.812, -79.464 (the zone’s center; the record gives no point)

Up to 6 inches of snow fell in 12 hours in Armstrong County. Highest amount recorded in Freeport, PA.

Winter Storm, Beaver

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Beaver forecast zone
Reported by
Public
Coordinates
40.682, -80.349 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell in Beaver County in 24 hours. 9 inches of snow was reported in New Brighton, PA on the morning of December 2nd.

Winter Storm, Fayette Ridges

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Fayette Ridges forecast zone
Reported by
CoCoRaHS
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Up to a foot of snow fell in the ridges of Fayette County in 24 hours. Highest amount reported was 12.4 inches 1 ENE of Farmington,PA.

Winter Storm, Fayette

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Up to ten inches of snow fell in 24 hours in areas of Fayette County. 10.2 inches fell in Woodale, PA.

Winter Storm, Forest

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Forest forecast zone
Reported by
CoCoRaHS
Coordinates
41.513, -79.236 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell across Forest County PA in 24 hours.

Winter Storm, Clarion

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Clarion forecast zone
Reported by
COOP Observer
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

In 12 hours 6 inches of snow in portions of Clarion County. 3 miles SW Clarion 6.2 inches was reported at 700 AM on December 2nd.

Winter Weather, Lawrence

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Lawrence forecast zone
Reported by
Trained Spotter
Coordinates
40.991, -80.334 (the zone’s center; the record gives no point)

Up to 4.5 inches of snow fell in Lawrence County on December 1st in 12 hours. Higher amounts could have been experienced but only 1 measurement was reported to the NWS in Pittsburgh from Ellwood City, PA.

Winter Storm, Westmoreland Ridges

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Westmoreland Ridges forecast zone
Reported by
CoCoRaHS
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Up to 9.4 inches of snow fell in 24 hours in the ridges of Westmoreland County. 9.4 inches fell in Ligonier, PA.

Winter Storm, Westmoreland

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Westmoreland forecast zone
Reported by
COOP Observer
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Up to 8 inches of snow fell in 24 hours.

Winter Weather, Jefferson

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Jefferson forecast zone
Reported by
CoCoRaHS
Coordinates
41.128, -78.999 (the zone’s center; the record gives no point)

Up to 4.5 inches of snow fell in 12 hours in portions of Jefferson County PA. Higher amounts could have occurred, but only 1 report was made to NWS Pittsburgh from Timblin, PA.

Winter Weather, Greene

When
December 1, 1:00 AM EST to December 2, 7:00 AM EST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Up to 3.4 inches of snow reported by COOP observer.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930300, 930304, 930310, 930311, 930313, 930314, 930316, 930317, 930327, 930328, 930329, 930330, 930331, 930333, 930334, 930335, 932647.